My Doctor Diagnosed Me With Barrets Esophagus From an Gastro Endoscopy. I Also Have Erosion of the Esophagus. He Told M

0 votes
My doctor diagnosed me with barrets esophagus from an gastro endoscopy.  i also have erosion of the esophagus.  he told me i need take protonix for the rest of my life.  yet everywhere i read, protonix should only be taken for up to 8 weeks to cure erosion like i have, and the risks of taking the drug long term are unknown.  how long has this drug been recommended for long term use for barrets?  are long term risks known?
asked May 9, 2012 by anonymous

6 Answers

0 votes
"I have been on high dose of Protonix for 4 months and I have gained 6 pounds. Previoudsly I have kept my weight in the past 15 years on the same level even after giving birth to two kids. I think Protonix makes me gain weight."
answered May 9, 2012 by anonymous
0 votes
"I had an endoscopy 15yrs ago because of persistent indigestion. They found nothing so my GP prescribed a number of different antacids that didnt work effectively until i found Pariet (sodium rabeprazol).I continued to take it for more than 10years (10mg maintainence dose)and most days i was able to eat anything and drink alcohol.However a few years ago my stomach started to bloat and become hard even though my symptoms were still ok. Recently the bloating became troublesome with a lot of miscomfort but the indigestion was still ok. I decided to have another endoscopy and was diagnosed with hiatal hernia,reflux esophagitis and chronic erosure gastritis. So much for my maintainence dose of Pariet even though my indigestion symptoms were generally cured!! Now i have been prescribed Prevacid and treatment for Helicobactor but after 1week the bloating is worse and im experiencing more discomfort and pain in my upper stomach even though my food intake is minimal but still my indigestion symptoms are ok. Im beginning to get distressed and very concerned about the outcome and will soon seek a second opinion."
answered May 9, 2012 by anonymous
0 votes
"I was on Protonix for a year and a half.  I gain 50lbs, suffered from hallucinations, depression and the medication was effecting my entire nervous system.  The doctors thought I was crazy and to this day, most G.I. doctors are clueless to the side effects of this drug.  

It wasn\'t until a wonderful Nurse Practitioner(N.P.)figured that I was suffering from the side effects of the drug, Protonix.  The N.P. told me, that when she called the G.I. department, the Doctors didn\'t have a clue of any of the side effects.  As a matter of fact, the Doctors told the N.P. that she was crazy and had no idea what she was talking about.  

It was at that moment the N.P. yelled at the Doctors to get off their lazy a** and read the 2 page FDA documents of Protonix side effects. The Doctors were shocked at the amount of side effects and they finally started to listen.  

Needless to say, I am off that horrible medication and slowly getting my life back.   

Thank god for that N.P.!  You see, the hallucinations from the medication almost made me kill myself.  I never want anyone to go through what I had to deal with.  

Yes, I am back to normal since I stopped taking the drug but it took me a year to feel normal.  As of now, losing the weight is hardest part of this battle.  

It\'s really unbelievable that Doctors are giving out drugs they don\'t research or let alone, know any of the side effects.

I would suggest a new Doctor if I were you.  Second ad third opinions are a must!!!

Good luck!!!"
answered May 9, 2012 by anonymous
0 votes
A biopsy from a gastroscopy showed that I have Barrett's Esophagus also.  My doctor said that I would have to take Protonix for the rest of my life, unless I wanted to try surgery, whereby they can wrap the upper part of the stomach around the lower part of the esophagus to prevent the reflux.
Everything I've read about Barrett's Esophagus says that the condition is not reversible, hence it must be monitored periodically to see if the cells change (turn malignant).  This also means that to prevent further chance of malignant cell change, you must prevent those cells from further exposure to acid.  That's why I have to take it for the rest of my life.  I don't want that surgery.  From what I've read, there are unpleasant complications that can occur.
answered May 9, 2012 by anonymous
0 votes
The doctor who originally prescribed Protonix for me soon after left the practice. The new doctor I found just left it as it was. I kept asking about the 8 weeks testing, and whether long term use was safe. Finally, after four years my present doctor agreed that maybe I should try something else. I tried Nexium and then Omeprazol (generic.) I have nevre had any side effects from them. I did cut my doseage down from 40 mg/day to 20 mg/day, with his approval. My acid production is acceptable, and my GERDS is under control. I watch what and when I eat, making sure not to eat large meals too near bedtime. Unless I can lose a lot of weight, I'll probably be on it the rest of my life. There is current news that it can restrict calcium absorption, leading to hip fractures, in large doses among the elderly. Find the lowest dosage that works for you.
answered May 9, 2012 by anonymous
0 votes
Long term risks aren't known. Your doctor probably just wants to make a buck off of you.  It needs to be taken for 8 weeks, then possibly 8 more after that. However, proper lifestyle changes need to be made to keep the acid reflux from recurring in the long run.
answered May 9, 2012 by anonymous

Related questions

0 votes
6 answers
0 votes
2 answers
0 votes
0 answers
0 votes
0 answers
0 votes
0 answers
0 votes
1 answer
...